Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 20, 2015, 9:13 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2015, 9:13 PM EDT (01:13 UTC)
- Expired
- Apr 20, 2015, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, McCormick County, SC
The radar
The Greer radar (KGSP), 98 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:17 PM EDT | HAIL 1 | 8 Ne Willington, SC | PUBLIC REPORT OF QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:36 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
716
WUUS52 KCAE 210113
SVRCAE
SCC037-065-210145-
/O.NEW.KCAE.SV.W.0024.150421T0113Z-150421T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTHWEST OF MCCORMICK...OR 12 MILES SOUTH OF ABBEVILLE...AND
MOVING EAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCCORMICK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3408 8249 3406 8245 3407 8233 3398 8230
3402 8224 3398 8220 3398 8217 3399 8215
3399 8205 3396 8204 3396 8202 3387 8204
3395 8255
TIME...MOT...LOC 0113Z 270DEG 33KT 3402 8238
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:53 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 20, 7:53 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 753 PM EDT MON APR 20 2015 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THE FRONT WILL PUSH EAST OF THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY...BRINGING FAIR AND DRIER CONDITIONS. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT OR EARLY THURSDAY WITH LIMITED MOISTURE. THE NEXT SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA BY THE WEEKEND WITH A HIGHER CHANCE FOR SHOWERS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... COLD FRONT CONTINUES TO MOVE INTO THE AREA FROM THE UPSTATE...HOWEVER MUCH OF THE CONVECTION FROM EARLIER THIS AFTERNOON HAS DISSIPATED. SOME SHOWERS AND THUNDERSTORMS ARE APPROACHING LINCOLN AND MCCORMICK COUNTIES AND THESE CELLS ARE CURRENTLY WELL BELOW SEVERE LIMITS. WITH THE HISTORY OF THE THUNDERSTORMS IN THE UPSTATE AND GOOD SHEAR AHEAD OF THE FRONT THUNDERSTORMS WHICH DEVELOP COULD BECOME SEVERE...AS SUCH TORNADO WATCH 91 WILL REMAIN IN PLACE THROUGH 10PM FOR THE NORTHERN AND WESTERN MIDLANDS. WILL REEVALUATE THE WATCH OVER THE NEXT HOUR AND COORDINATE WITH SPC FOR POTENTIAL EARLY CANCELLATION OF THE WATCH. EXPECT A FEW SHOWERS AND THUNDERSTORMS TO REMAIN POSSIBLE OVER THE NEXT COUPLE OF HOURS AS THE FRONT CROSSES THE AREA WITH CLEARING SKIES OVERNIGHT AS THE FRONT PUSHES OFFSHORE. WITH THE CLEARING SKIES OVERNIGHT LOWS WILL FALL INTO THE MIDDLE TO UPPER 50S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AN AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY. THE AIR MASS WILL BE MUCH DRIER. ANOTHER WEAK FRONT MOVES THROUGH THE AREA THURSDAY. MODEL POPS UP A BIT...SO RAISED POPS...ALTHOUGH FAST MOVING SYSTEM WITH LIMITED MOISTURE. TEMPERATURES COOL DOWN INTO THE MIDDLE 70S ON TUESDAY...THEN SLOWLY MODERATE INTO THE UPPER 70S BY THURSDAY. WITH THE DRY AIR IN PLACE...BOTH HIGHS AND LOWS WILL BE MORE COMFORTABLE. && .LONG TERM /THURSDAY THROUGH MONDAY/... LOW PRESSURE WILL MOVE TOWARDS THE REGION FRIDAY...THEN MOVE THROUGH DURING THE DAY SATURDAY. RAIN CHANCES WILL INCREASE FRIDAY NIGHT INTO SATURDAY...WITH THE GREATEST CHANCES BEING SATURDAY. DRIER CONDITIONS RETURN AGAIN BY SUNDAY WITH MOISTURE SOUTH OF THE AREA. INCREASING MOISTURE MONDAY...BUT DEEPER MOISTURE SHOULD REMAIN SOUTH OF THE AREA NEAR STALLED FRONT ALONG GULF COAST. TEMPERATURES NEAR NORMAL. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS EXPECTED THROUGH THE PERIOD. COLD FRONT HAS MOVED INTO THE UPSTATE WITH SHOWERS AND THUNDERSTORMS STRUGGLING TO MOVE ACROSS THE MOUNTAINS. AS SUCH HAVE REMOVED MENTION OF THUNDER FROM ALL TAF SITES AND REMAINED WITH VCSH. WITH THE LIMITED NATURE OF CONVECTION WILL MONITOR AND UPDATE TAFS SHOULD CONVECTION IMPACT A TAF SITE. COLD FRONT WILL CROSS THE TAF SITES BY 06Z WITH DRIER AIR MOVING IN AND CLOUDS DISSIPATING. WINDS WILL BE SOUTHWESTERLY THROUGH THE EARLY MORNING HOURS...THEN VEER TO WESTERLY FOR THE REMAINDER OF THE PERIOD. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS A FRONT CROSSES THE REGION. && .HYDROLOGY... POSSIBLE RIVER FLOODING WILL OCCUR THROUGH THE WEEK DUE TO THE HEAVY RAINFALL THAT HAS FALLEN IN THE UPSTATE AND CENTRAL MIDLANDS. IN ADDITION...BRIEF PERIODS OF FLOODING MAY BE POSSIBLE ON AREA RIVERS DUE TO DAM OPERATIONS AND RELEASES THROUGH THE WEEK...ESPECIALLY ALONG THE CONGAREE RIVER. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Apr 20, 4:36 PM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 PM EDT MON APR 20 2015 GAZ040-SCZ015-016-018-020>022-025-026-212045- LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA- 436 PM EDT MON APR 20 2015 ...TORNADO WATCH 91 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ063>065-077-SCZ027>031-035>038-041-212045- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER- BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 436 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 20, 6:32 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT MON APR 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 7 NNE GILBERT 34.02N 81.36W
04/19/2015 LEXINGTON SC NWS STORM SURVEY
THE NATIONAL WEATHER SERVICE CONDUCTED A
STORM SURVEY IN LEXINGTON COUNTY AND FOUND A
TORNADO TOUCHED DOWN ON THE SOUTH SIDE OF
LAKE MURRAY AND THEN AGAIN ON THE NORTH
SHORE NEAR BALENTINE. THE INITIAL TOUCHDOWN
OCCURRED ALONG ST. JOHN CHURCH ROAD AND
TURNER CIRCLE WITH THE LAST DAMAGE OBSERVED
ON SHADOWOOD DRIVE ON THE NORTH SHORE.
NUMEROUS TREES WERE DOWN ON THE SOUTH SIDE
OF THE LAKE ALONG WITH MINOR DAMAGE TO HOMES
AND A FEW TREES WERE DOWN ON A HOME ON THE
NORTH SIDE. A PONTOON BOAT WAS ALSOVLIFTED
OUT OF THE WATER AND DEPOSITED SIDEWAYS ON
THE END OF A DOCK. RESULTS DETERMINED IT WAS
AN EF1 TORNADO WITH WINDS AROUND 95-100 MPH
AT THE INITIAL TOUCHDOWN. THE LENGTH OF THE
PATH WAS ABOUT 9.5 MILES AND 200 YARDS WIDE.
TORNADO DURATION 13 MINUTES.
&&
SJNLocal storm report, Apr 20, 6:37 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT MON APR 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TORNADO 4 NNW TRENTON 33.79N 81.86W
04/19/2015 EDGEFIELD SC NWS STORM SURVEY
THE NATIONAL WEATHER SERVICE CONDUCTED A
STORM SURVEY IN EDGEFIELD COUNTY AND FOUND A
TORNADO TOUCHED DOWN APPROXIMATELY 3.5 MILES
EAST OF EDGEFIELD TO 1.5 MILES SOUTHWEST OF
JOHNSTON. RESULTS DETERMINED THAT AN EF-0
TORNADO INTERMITTENTLY TOUCHED DOWN NEAR TWO
MILE ROAD AND MOVED NORTHEAST TO NEAR BLAND
BAPTIST ROAD. NO DAMAGE TO STRUCTURES WERE
OBSERVED...ONLY TREES DOWN. WIND SPEEDS WERE
ESTIMATED TO BE AROUND 80 MPH AND THE PATH
WAS ABOUT 3.5 MILES IN LENGTH AND ABOUT 50
YARDS WIDE. TORNADO DURATION 5 MINUTES.
&&
SJNSpecial weather statement, Apr 20, 7:05 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT MON APR 20 2015
SCZ020-202330-
NEWBERRY-
705 PM EDT MON APR 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NEWBERRY COUNTY
THROUGH 730 PM EDT...
AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...12 MILES SOUTHWEST OF WHITMIRE...MOVING EAST AT
35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITMIRE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3453 8162 3448 8155 3445 8154 3450 8148
3450 8143 3448 8141 3445 8142 3439 8140
3431 8187 3432 8187 3435 8183 3437 8178
3444 8174 3447 8170 3453 8165
TIME...MOT...LOC 2305Z 251DEG 32KT 3439 8176
MC/CJRSpecial weather statement, Apr 20, 8:01 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT MON APR 20 2015
GAZ040-SCZ018-210030-
LINCOLN-MCCORMICK-
801 PM EDT MON APR 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN AND MCCORMICK
COUNTIES THROUGH 830 PM EDT...
AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES SOUTHWEST OF MOUNT CARMEL...MOVING
EAST AT 30 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3399 8260 3397 8258 3402 8259 3404 8257
3405 8242 3384 8232 3384 8258 3387 8258
3386 8260 3386 8261 3398 8265
TIME...MOT...LOC 0000Z 268DEG 26KT 3394 8265
AWPSpecial weather statement, Apr 20, 9:07 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
907 PM EDT MON APR 20 2015
SCZ018-210130-
MCCORMICK-
907 PM EDT MON APR 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCCORMICK COUNTY
THROUGH 930 PM EDT...
AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTHEAST OF MOUNT CARMEL...MOVING EAST
AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3404 8257 3408 8253 3408 8248 3406 8245
3407 8233 3398 8230 3402 8225 3398 8218
3399 8215 3399 8205 3396 8204 3398 8206
3394 8209 3393 8216 3388 8215 3391 8250
3394 8251 3394 8256 3398 8258
TIME...MOT...LOC 0107Z 277DEG 29KT 3405 8234The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:01 PM EDT | Special Weather Statement | CAE | McCormick | 29 min |
| Apr 20, 9:07 PM EDT | Special Weather Statement | CAE | McCormick | 23 min |
| Apr 21, 9:07 AM EDT | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 4 days |
| Apr 21, 10:37 AM EDT | River Flood Warning | CAE | Chesterfield, Marlboro | 60 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.